A few weeks ago I had a patient come to see me because she was experiencing red, inflamed skin on her cheeks and forehead that she was worried may be rosacea. As we went through her medical history as well as the products she was regularly using on her skin, I noted that she was applying a corticosteroid cream daily as a moisturizer and has been using it for a number of weeks. After a thorough assessment and images with the Observ520, I determined that the redness and irritation was most likely Topical Steroid Withdrawal.

What is Topical Steroid Withdrawal?

Topical Steroid Withdrawal occurs due to an elevation in blood nitric oxide levels. Nitric oxide widens your blood vessels, increasing blood flow to the skin causing the skin to appear red, itchy and irritated. Topical Steroid Withdrawal occurs when topical corticosteroids are inappropriately used or overused and then discontinued. The classic signs and symptoms tend to occur within days to weeks after discontinuation of the topical steroids.

Signs of Topical Steroid Withdrawal:

  • Worsening of your rash and increased redness as your skin is no longer responding to topical steroids and other prescription topical treatments.
  • Severe burning sensation of the skin. The redness and burning sensation are due to continuous vasodilation, which is often accompanied by intercellular and extracellular fluid retention.
  • Skin is red, dry and crinkles easily. You may also start to  see underlying blood vessels.
  • Skin depigmentation or dark hyperpigmentation – seen as either white patches on the skin or dark brown/grey areas of the skin, commonly seen near the knees, elbows and on the face, but can occur anywhere topical steroids are used.
  • Visible stretch marks on the skin (aka. atrophic striae) – these can look like stripes across the skin and they are a sign your skin is low in zinc and other minerals.
  • Skin swelling – your skin can look puffy and swollen, and it can be tender to touch.
  • Pimple-like bumps (papules), nodules and pustules – bumps appear and look like acne. Also known as ‘steroid acne’ or ‘pustular psoriasis’.
  • Extensive wrinkling of skin (premature skin ageing) – some patients call this ‘elephant skin’.
  • Loss/thinning of hair and/or loss of eyebrows – your hair may fall out in clumps. This is more common with long term use of topical steroids.
  • Cracked skin – especially on the corners of the mouth, lips and hands.
  • Frequent skin infections – requiring antibiotic treatment.
  • Increased and persistent itch – the itching continues to get worse and there seems to be no relief in sight.

Preventing Topical Steroid Withdrawal:

  1. Explore alternatives

There are a number of natural products that can take the place of topical corticosteroid creams or ointments and while there may be times where steroids are your best option, it helps to have a few options to try first. Rather than just experimenting, I would highly recommend speaking with a Naturopathic Doctor with experience in skincare who can properly diagnose your concern and provide a plan tailored to your particular needs. This will also help to prevent wasting money and time on things that don’t work for you or may aggravate your concern. I have a number of products I recommend depending on the concern and the patient’s personal history: MediHoney, St Francis Herb Farm Red Clover Plus Salve, From the Meadow Chirpy Chickweed Cream.

  1. Don’t go cold turkey

While it may seem like a good idea to just stop the use of your topical corticosteroid, that may make you more vulnerable to Topical Steroid Withdrawal symptoms. Slowly cutting back on your applications is recommended. For example, decrease the strength of your steroid by mixing it with another cream or ointment and gradually reduce the frequency of applications over a period of about 6-8 weeks.

  1. Nourish your skin

As you discontinue steroid use, it is helpful to nourish your skin from the inside out. Because topical steroids cause hormonal imbalance within the skin, nutritional support can help to reduce the severity and duration of symptoms. Proper nutrition also reduces the risk of hair loss, eyebrow loss and premature wrinkling of the skin from topical steroid use. It also reduces the likelihood of the patient developing sensitivities to a variety of chemicals such as salicylates, preservatives, food additives, and MSG after steroid use.

During the gradual discontinuation of steroid use I often recommend dietary modifications to reduce inflammation throughout the body and to provide the skin with key nutrients that assist with cellular regeneration and metabolism. I also often recommend a customized supplement protocol to assist with liver detoxification and reduction of inflammation. This often includes a combination of magnesium, zinc, omega 3’s, choline, glycine and vitamin C.

To speed up the recovery of the skin and prevent the reoccurance of symptoms I recommend working with a Naturopathic Doctor to create a personalized protocol. To book a free 15 minute consultation with me at the Integrative Health Institute or vie telemedicine click here or send me a message here.

Have a beautiful day!